Is Tylenol (Acetaminophen) Bad for Your Stomach?

Dr. Sharon Orrange
Dr. Orrange is an Associate Professor of Clinical Medicine in the Division of Geriatric, Hospitalist and General Internal Medicine at the Keck School of Medicine of USC.
Posted on

No. Acetaminophen is safe for the stomach. Don’t confuse Tylenol (acetaminophen) with non-steroidal anti-inflammatory drugs (NSAIDS) like ibuprofen or Motrin.

Unlike NSAIDS, Tylenol is completely safe on the stomach and won’t cause gastritis or ulcer disease.

You see, acetaminophen is not an anti-inflammatory, which can be a downside, but that means it does not inhibit prostaglandin and prostacyclin the way NSAIDS do. NSAIDS cause inhibition of the cyclooxygenase (COX) enzyme which blocks prostaglandin and prostacyclin formation. The result is irritation and mucosal injury to the lining of the esophagus and stomach.

What is important here is that acetaminophen doesn’t work as an anti-inflammatory (so it isn’t as good for pain from inflammation) but because of that, it does not have the potential to cause bleeding in the gut that the NSAIDS do.

Dr O.

Drugs featured in this story

Filed under